What are the neurologic sequelae of NSAID toxicity, and do these include aseptic meningitis?

The Bottom Line: One of the important neurologic side-effects attributed to the over-use of NSAIDs is aseptic meningitis.

Reference: Auriel et al.  Nonsteroidal anti-inflammatory drugs exposure and the central nervous system.  Handb Clin Neurol 2014;119:577-84.

Summary: CNS effects of NSAID toxicity range from drowsiness to coma. Case reports have identified numerous neurologic sequelae including ataxia, vertigo, dizziness, recurrent falls, nystagmus, headache, encephalopathy, and disorientation. Seizures have also been reported, mostly after overdose ingestions, but even therapeutic doses have occasionally been associated with seizures.  The clinical signs of drug-induced meningitis are similar to those of infectious meningitis and include fever, headache, photophobia, and stiff neck. The laboratory findings are also similar, including cerebrospinal fluid (CSF) pleocytosis of several hundred or thousand cells, mainly neutrophils, elevated levels of protein, normal or low glucose levels and negative cultures.

Advertisements
This entry was posted in Background question, EUH and tagged . Bookmark the permalink.